Antineutrophil cytoplasmic antibodies (ANCA) are associated with vasculitis, including vasculitis induced by drugs such as the thionamides. The affected organ systems in thionamide-induced vasculitis have been primarily renal, musculoskeletal, and dermatologic. We describe the first case of thionamide-induced central nervous system vasculitis presenting as confusion, with complete resolution after discontinuation of propylthiouracil. We review the literature and summarize 42 additional cases of thionamide-induced ANCA-positive vasculitis since 1992. Propylthiouracil was responsible in 93% of cases and the predominant ANCA pattern on immunofluorescent staining was perinuclear (p-ANCA). Clinical improvement occurred after drug discontinuation in 93%, steroid therapy was used in some cases. The mean duration of treatment with thionamides was 35 months prior to presentation. Long-term medical treatment with thionamides for hyperthyroidism may increase the risk of this severe side effect.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism